Electronic cigarette use among adolescents is at epidemic levels. About 3 million U.S. high school students reported using e-cigarettes in 2018, a 78 percent increase from 2017 (Centers for Disease Control and Prevention [CDC], 2018). E-cigarette use among U.S. middle school students increased almost 50 percent, with 570,000 of those students reporting usage. Since 2014, teenagers are more likely to use e-cigarettes than tobacco cigarettes or other tobacco products.
E-cigarettes, also known as e-cigs, are not safe.
Recent studies show e-cigarettes:
- Contain cancer-causing chemicals.
- Produce an aerosol, not a water vapor.
- Contain the toxic and powerfully addictive drug nicotine (in most brands), which can damage adolescent and young adult brains. Adolescent and young adult brains continue developing until about age 25.
- Are associated with a higher likelihood of smoking or other substance use.
- Can contain cannabinoid products and illicit substances that could increase the potential harm for the user.
Vaping Linked to Severe Lung Disease
The CDC issued a health advisory on Aug. 30, 2019, after finding that a multi-state outbreak of severe pulmonary disease is associated with using e-cigarette use. The CDC warned, “While this investigation is ongoing, if you are concerned about these specific health risks, consider refraining from using e-cigarette products.”
Hundreds of e-cigarettes users—many of them adolescents and young adults—have been sickened and some have died. Some require a ventilator to breathe.
The CDC warns that teens, young adults, and women who are pregnant should not vape. “While the investigation continues, everyone else should consider not using e-cigarettes or other vaping devices” (Texas Health and Human Services Commission & Texas Department of State Health Services [DSHS], 2019).
The CDC, the FDA, DSHS, other state and local health departments, and other clinical and public health partners are investigating the outbreak of lung injury associated with e-cigarette products (devices, liquids, refill pods, and/or cartridges) use.
Symptoms of patients with severe lung illness include:
- Cough, shortness of breath, or chest pain.
- Nausea, vomiting, or diarrhea.
- Fatigue, fever, or weight loss.
The CDC is calling on health-care providers to take action:
- Report cases of severe pulmonary disease of unclear origin and a history of e-cigarette use within the past 90 days to state or local health departments.
- Ask all patients who report e-cigarette use within the last 90 days about signs and symptoms of pulmonary illness.
- If e-cigarette product use is suspected as a possible cause of a patient’s severe pulmonary disease, obtain detailed history such as type of substance vaped, source of the substance, and type of electronic device used.
In addition to refraining from vaping, the CDC is urging the public to:
- Stop buying e-cigarette products off the street because they may contain THC and other cannabinoids.
- Refrain from modifying e-cigarette products or adding any substances to these products that are not intended by the manufacturer.
- Self-monitor for symptoms such as coughing, shortness of breath, or chest pain if continuing to use e-cigarettes, and to promptly seek medical attention if any health concerns arise.
- Call the local poison control center toll-free at 800-222-1222 with any concerns about harmful effects of e-cigarette products.
DSHS has created a vaping website with regular updates about Texas and national cases of severe lung illness associated with vaping as well as the status of investigations. DSHS also offers a patient flyer about the dangers of vaping. Link to both resources in the Appendix.
E-cigarette advertising reaches four out of five middle and high school students (CDC, 2018).